Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Marquette, MI

June 2, 2006Menominee County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 2, 2006, 3:28 PM CDT for Menominee County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2006, 3:28 PM CDT (20:28 UTC)
Expired
Jun 2, 2006, 4:15 PM CDT
In force
47 min
Issued by
NWS Marquette, MI
Area
Counties, with a storm outline in the text

County Menominee County, MI

The radar

The Marquette radar (KMQT), 112 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:44 PM CDT, 44 minutes earlier.

Area forecast discussion, Jun 2, 2:44 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
344 PM EDT FRI JUN 2 2006

.DISCUSSION...
MAIN FORECAST CONCERNS ARE TEMPERATURES THROUGH MONDAY...INCLUDING
THE POTENTIAL FOR SOME FROST SATURDAY NIGHT.

CURRENT WEATHER...19Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS
SHOWED AN UPPER LOW OFF THE BRITISH COLUMBIA COAST...RIDGING
BUILDING ACROSS EASTERN MANITOBA INTO SASKATCHEWAN AND A SHRTWV
TROUGH OVER THE GREAT LAKES. WITHIN THE SHRTWV TROUGH...SHRTWVS TO
NOTE WERE OVER NORTH CENTRAL WISCONSIN AND IN NW ONTARIO. 500MB
TEMPERATURES WERE FAIRLY CHILLY UNDERNEATH THE NORTH CENTRAL
WISCONSIN SHRTWV AND THE TROUGH IN GENERAL...WITH THE 12Z KGRB
SOUNDING REPORTING -17C. MORE NOTICEABLE ON THAT SOUNDING IS THE
STEEP LAPSE RATES FROM 900-675 MB WHICH WERE NEARLY DRY-ADIABATIC.
THESE STEEP LAPSE RATES/COLD AIR ALOFT...COMBINED WITH TEMPERATURES
NOW IN THE LOW TO MID 70S AWAY FROM LAKE SUPERIOR AND DEWPOINTS IN
THE LOW 50S...HAS RESULTED IN SURFACE BASED CAPE VALUES OF AROUND
1000 J/KG AND NO CIN. ALL THIS INSTABILITY IN CONJUNCTION WITH
DYNAMICS FROM THE SHRTWV TROUGH AND LAKE BREEZES HAS PRODUCED PLENTY
OF CU/TCU IN THE INTERIOR AND SOME ISOLATED SHOWERS AND
THUNDERSTORMS. THIS SAME ACTIVITY IS OCCURRING UPSTREAM OVER NW
ONTARIO AHEAD OF THE NEXT SHRTWV...BUT THIS IS ALL DIURNALLY DRIVEN.
AT THE SURFACE...A VERY WEAK LOW PRESSURE TROUGH CAN BE SEEN FROM
SOUTHERN MINNESOTA INTO CENTRAL UPPER MICHIGAN. HIGH PRESSURE WAS
SITUATED TO THE NORTH OF THIS TROUGH FROM NORTHERN MINNESOTA ACROSS
NORTHERN LAKE SUPERIOR TO JAMES BAY.

TONIGHT...WITH THE LOSS OF DAYTIME HEATING THIS EVENING...AND THE
SHRTWV OVER NORTH CENTRAL WISCONSIN MOVING SE...EXPECTING ALL OF THE
PRESENT CONVECTION TO END. NEXT SHRTWV OVER NW ONTARIO IS STILL
PROGGED TO DROP SOUTHEAST ACROSS LAKE SUPERIOR INTO EASTERN UPPER
MICHIGAN TONIGHT...HOWEVER THE GFS HAS TRENDED MUCH WEAKER WITH THIS
WAVE. THIS SEEMS REASONABLE TOO GIVEN THAT HEIGHTS ARE PROGGED TO BE
BUILDING TOWARDS UPPER MICHIGAN...AND THAT THE NAM AND UKMET SHOW A
WEAK SCENARIO. SINCE ALL THE CONVECTION ASSOCIATED WITH THIS TROUGH
IS DIURNAL...EXPECTING A DRY SHRTWV PASSAGE. IN FACT...GFS AND NAM
PROGS INDICATE DECREASING RH...ESPECIALLY AFTER MIDNIGHT. WITH
PARTLY CLOUDY SKIES OR LESS EXPECTED TONIGHT...DIMINISHING WINDS
(ALTHOUGH THEY ARE PRETTY LIGHT ALREADY) AND RELATIVELY LOW
DEWPOINTS...TEMPERATURES SHOULD FALL INTO THE MID 40S AWAY FROM LAKE
SUPERIOR.

SATURDAY...DNVA/SUBSIDENCE BEHIND THE NW ONTARIO SHRTWV...COMBINED
WITH DRY AIR ADVECTION FROM THE NORTH AND LAKE STABILIZATION FROM
DAYTIME HEATING...SHOULD HELP CLEAR SKIES OUT THROUGH THE DAY.
NORTHERLY LOW LEVEL WINDS...CAUSED BY THE HIGH PRESSURE AREA TO OUR
NORTH MOVING SOUTHWARD...WILL KEEP LAKE SUPERIOR LOCATIONS AGAIN
COOL. HOWEVER...WITH A DRYING AIRMASS AND 850MB TEMPS PROGGED AROUND
10C...INTERIOR LOCATIONS SHOULD EASILY WARM INTO THE MID 70S.

SATURDAY NIGHT INTO SUNDAY...THE MAIN POINT HERE IS DRY. BOTH THE
NAM AND GFS INDICATE PRECIPITABLE WATER OVER UPPER MICHIGAN FALLING
BELOW 0.5 INCH SATURDAY EVENING WITH NO CLOUDS. SINCE THE HIGH
PRESSURE AREA IS PROGGED TO BE OVER THE U.P....RESULTING IN LIGHT
WINDS...TEMPERATURES BECOME A BIG CONCERN. MAV COOP GUIDANCE FROM
THE 06Z GFS INDICATED TEMPERATURES AT AMASA AND CHAMPION DROPPING TO
34F. THIS IS VERY REASONABLE...SO HAVE DROPPED TEMPERATURES QUITE A
BIT...WITH UPPER 30S IN THESE LOCATIONS. THEREFORE...HAVE ALSO ADDED
SOME PATCHY FROST. SATURDAY NIGHT WILL NEED TO BE MONITORED AS THERE
IS THE POSSIBILITY FOR EVEN MORE FROST. ON SUNDAY...MODELS SHOW THE
UPPER RIDGE PRESENTLY IN SOUTH CENTRAL CANADA BUILDING OVER LAKE
SUPERIOR INTO UPPER MICHIGAN...SO 850MB TEMPS ARE EXPECTED TO WARM
(AROUND 12C BY 00Z). WITH THIS BUILDING RIDGE...THE HIGH PRESSURE
AREA BECOMES STUCK OVER UPPER MICHIGAN...SO ANOTHER DAY OF LAKE
BREEZES WILL OCCUR...BUT SKIES WILL BE SUNNY THANKS TO LOW
PRECIPITABLE WATER AND SUBSIDENCE UNDER THE RIDGE.

SUNDAY NIGHT INTO MONDAY...A SHRTWV CURRENTLY OVER THE PACIFIC NW
(RESPONSIBLE FOR PUSHING THE RIDGE EASTWARD...IS PROGGED TO MOVE
INTO WESTERN MINNESOTA SUNDAY EVENING. SOME DIFFERENCES OCCUR WITH
REGARD TO THE MOTION OF THE WAVE AFTER THIS. THE GFS/UKMET/ECMWF
TAKE THE WAVE DOWN INTO THE MID-MISSISSIPPI VALLEY AS A RESULT OF A
STRONGER SHRTWV MOVES INTO GLACIER NATIONAL PARK AREA AND BUILDING
HEIGHTS INTO THE NORTHERN PLAINS. THE NAM HAS A MUCH WEAKER SHRTWV
MOVING INTO GLACIER NATIONAL PARK AND THUS PUSHES THE WAVE TOWARDS
UPPER MICHIGAN. TEND TO BELIEVE THE GFS/UKMET/ECMWF MORE SINCE THIS
NEXT SHRTWV IS OUT IN THE CENTRAL PACIFIC WHERE THE GLOBAL MODELS
USUALLY HAVE BETTER INITIALIZATION. WITH THE RIDGE REBUILDING
TOWARDS WESTERN LAKE SUPERIOR...BEST THETA-E ADVECTION/ISENTROPIC
LIFT WILL REMAIN OFF TO THE WEST SUNDAY NIGHT. THERE IS A SLIGHT
CHANCE THAT SOME ELEVATED CONVECTION MAY SCRAPE FAR WESTERN LAKE
SUPERIOR AND ISLE ROYALE...BUT DRY CONDITIONS AND MOSTLY CLEAR SKIES
SHOULD PREVAIL ELSEWHERE ON THE EAST SIDE OF THE UPPER RIDGE.
TEMPERATURES WILL BE WARMER SUNDAY NIGHT...PARTICULARLY IN THE
WESTERN U.P. AND ALONG LAKE SUPERIOR...WHERE SOUTHWESTERLY RETURN
FLOW IS PROGGED TO SETUP. HAVE REMOVED POPS FOR MUCH OF THE CWA ON
MONDAY TOO AS THE GFS/ECMWF DO NOT SHOW THE SHRTWV AFFECTING THE CWA
UNTIL LATE...PROBABLY NOT UNTIL MONDAY NIGHT. SO MORE SUN IS
EXPECTED...AND WITH 850MB TEMPS AROUND 12C...TEMPERATURES SHOULD BE
SIMILAR TO SUNDAY.

EXTENDED (TUESDAY THROUGH FRIDAY)...THERE IS FAIRLY GOOD MODEL
AGREEMENT ON TUESDAY...INDICATING AN UPPER LEVEL HIGH OVER NORTHERN
NEW MEXICO...AN UPPER LOW IN THE CAROLINAS...AND NEARLY ZONAL FLOW
FROM THE PACIFIC NW TO UPPER MICHIGAN. WITHIN THE ZONAL FLOW...A
SHRTWV TROUGH IS PROGGED OVER THE ALBERTA/SASKATCHEWAN AREA. AT THE
SURFACE...A LOW PRESSURE AREA IS FORECAST TO BE SITUATION OVER LAKE
WINNIPEG...WITH A COLD FRONT STRETCHING SOUTHWARD INTO WESTERN
MINNESOTA AND A WARM FRONT NORTH OF LAKE SUPERIOR. AS THE SHRTWV
TROUGH PROGRESSES EASTWARD ON TUESDAY...THE COLD FRONT IS EXPECTED
TO EDGE CLOSER...CROSSING THE AREA TUESDAY EVENING INTO WEDNESDAY
MORNING. HAVE MAINTAINED THE CHANCE OF SHOWERS AND THUNDERSTORMS
WITH THIS FRONT AND EVEN BEFORE IT ARRIVES DUE TO POTENTIAL FOR LAKE
BREEZE CONVERGENCE POTENTIAL AND IN CASE THE FRONT MOVES FASTER.
SPCS EXPERIMENTAL DAYS 4-8 OUTLOOK DOES HAVE THE U.P. IN A SEVERE
RISK AREA FOR THE FRONTAL PASSAGE. DRY SLOT COMING IN BEHIND THE
FRONT SHOULD YIELD DRY CONDITIONS ALONG WITH SLIGHT COOLER
CONDITIONS FOR WEDNESDAY.

SINCE AN UPPER LOW IS SITUATED NEAR THE CAROLINAS...IT IS LIKELY
THAT THE SHRTWV TROUGH WILL DIG TOWARDS THE UPPER LOW. WHEN...HOW
MUCH AND WHERE THIS OCCURS IS STILL UP IN THE AIR AT THIS POINT. THE
LATEST AND PAST 2 ECMWF RUNS CONTINUE WITH A TREND TOWARD MORE
AMPLIFICATION. THE MODEL INDICATES THE SHRTWV TROUGH WILL FORM INTO
AN UPPER LOW TUESDAY EVENING OVER LAKE WINNIPEG...THEN DIVE INTO
UPPER MICHIGAN WEDNESDAY NIGHT...AND ONLY DRIFT SOUTHEASTWARD
THROUGH FRIDAY AS IT KICKS OUT THE UPPER LOW IN THE CAROLINAS. THE
00Z GFS/UKMET HAD A SIMILAR IDEA BUT FARTHER EAST...MORE OVER
EASTERN ONTARIO. THE 06Z GFS WAS SIMILAR TO THE 00Z GFS...BUT
SLOWER...SO ANY PORTION OF THE UPPER LOW DOES NOT AFFECT UPPER
MICHIGAN INTO FRIDAY. THE 12Z GFS IS NOW FASTER THAN THE 00Z AND 06Z
RUNS BUT STILL FARTHER EAST. GIVEN THESE SIGNIFICANT MODEL
DIFFERENCES...IT IS HARD TO SAY WHICH SOLUTION IS RIGHT AT THIS
POINT. FOR NOW HAVE FOLLOWED A BLEND SOLUTION OF THE 00Z ECMWF AND
06Z GFS...WHICH YIELDS SOMETHING SIMILAR TO THE UKMET. THEREFORE
HAVE ADDED RAIN SHOWER CHANCES FOR WEDNESDAY NIGHT THROUGH FRIDAY AS
COLD POOL ASSOCIATED WITH UPPER LOW MOVES ACROSS THE AREA. THIS COLD
POOL MAY BE QUITE CHILLY...ESPECIALLY IF THE GFS OR 00Z ECMWF TURNS
OUT TO BE RIGHT INDICATING 850MB TEMPS FALLING TO NEAR 0C ON
THURSDAY.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AJ
Hazardous weather outlook, Jun 2, 3:56 AM CDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
456 AM EDT FRI JUN 2 2006

MIZ001>005-009>011-084-031200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-GOGEBIC-
IRON-DICKINSON-SOUTHERN HOUGHTON-
356 AM CDT FRI JUN 2 2006 /456 AM EDT FRI JUN 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON INTO THIS EVENING. THE STRONGEST THUNDERSTORMS COULD PRODUCE
SMALL HAIL AND WIND GUSTS TO 40 MPH. ISOLATED THUNDERSTORMS ARE
POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LSZ221-241>248-263-264-031200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
356 AM CDT FRI JUN 2 2006 /456 AM EDT FRI JUN 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LMZ221-248-262-031200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
456 AM EDT FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
INTO THIS EVENING. THE STRONGEST THUNDERSTORMS COULD PRODUCE SMALL HAIL
AND WIND GUSTS TO 40 MPH. ISOLATED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MIZ006-007-012>014-085-031200-
ALGER-LUCE-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
NORTHERN SCHOOLCRAFT-
356 AM CDT FRI JUN 2 2006 /456 AM EDT FRI JUN 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON INTO THIS EVENING. THE STRONGEST THUNDERSTORMS COULD PRODUCE
SMALL HAIL AND WIND GUSTS TO 40 MPH. ISOLATED THUNDERSTORMS ARE
POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JLB

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:53 PM CDTSevere Thunderstorm WarningMQTMenominee, Schoolcraft80 days

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.